Marijuana and morphine seem to be everywhere. Marijuana is increasingly legal, widely used and often seen as harmless. Morphine is used in medical settings and can seem like a helpful drug rather than a harmful one.
You may not see the harm in using one or both, or you may have trouble convincing a loved one of risks involved. However, combining marijuana and morphine is dangerous, and it’s important for you to take action to end use.
Is Marijuana Dangerous
Marijuana is sometimes seen as a “gateway drug.” It is viewed as a less harmful first step towards heavier drug use. Some people start using marijuana with no intention of ever using anything else. However even this “harmless” drug has potential negative health effects.
The National Institute on Drug Abuse identifies some possible side effects:1
- Increased, even doubled, heart rate
- Increased risk of certain cancers
- Increased risk of drugged driving accidents
- Increased risk of other accidents and injury
- Suicidal thoughts
And one of the most troubling side effects of marijuana use? It’s ability to change your mind about how much you use, when you use and if you use other drugs as well. Marijuana lowers your inhibitions. And when you use it, feel good, and at first notice no harmful side effects, you may begin to agree that it’s harmless. You may be more willing to try other drugs like morphine.
Effects of Combining Marijuana with Morphine
Mixing marijuana with morphine is never a good idea. The two can create troubling and potentially dangerous side effects such as the following:
- Blurred vision
- Intense euphoric sensations
- Mental confusion
Marijuana has stimulant and depressant properties, so it can both enhance the effects of morphine, a depressant drug, and combat some of its “downer” side effects by giving the user a buzz resembling stimulant use. This stresses both mind and body. It can result in a confused mental state and intense euphoria. It increases the chance of overdose and other medical emergencies.
Signs of Marijuana Overdose
A marijuana overdose can involve the following symptoms:
- Pupil dilation
- Accelerated heart rate
While these symptoms are rarely fatal on their own, they can lead to accidents, poor decisions and psychological distress.
Signs of Morphine Overdose
A morphine overdose is even more cause for concern. Its symptoms include the following:
- Contracted pupils
- Cold or clammy skin
- Decelerated heart rate
- Labored or discontinued breathing
- Unconsciousness or coma
A marijuana overdose is cause for concern and immediate medical attention. A morphine overdose is even more concerning and urgent. The Centers for Disease Control reports: “Around 66% of the more than 63,600 drug overdose deaths in 2016 involved an opioid.” Over 40 percent of these involved prescription opioids.2
Dangers of Overdosing on Marijuana and Morphine
Overdosing on either marijuana or morphine is dangerous. Using both is an even bigger problem. The World Health Organization warns that people at higher risk for opioid overdose include “people who use opioids in combination with other sedating substances” and people who struggle with co-occurring depression or other mental or physical health issues.3
Since marijuana is a sedative and can contribute to depression, it increases the risk for overdose.
Using both marijuana and morphine can be too much for body or mind to handle. Before this combination becomes a fatal one, seek emergency help and addiction treatment.
Morphine and Marijuana Addiction Help
If you or a loved one abuses marijuana and/or morphine, find recovery help now. We’re available to talk any time of day or night. Call 855-894-3703, ask questions and find answers. Make the best choice for yourself or a loved one, and reach out to Talbott Campus today.
1 “Marijuana.” National Institute on Drug Abuse. Feb. 2018.
2 “Understanding the Epidemic.” Centers for Disease Control and Prevention. 30 Aug. 2017.
3 “Information Sheet on Opioid Overdose.” World Health Organization. Nov. 2014.